Sign In
CPSI Share                                                                      
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: OBS Messages
Single or Multiple Incident: Multiple
Date: 9/12/2017 12:00:00 AM
Country: Denmark

This alert addresses the serious, and sometimes fatal, adverse events that can occur when bupivacaine, a local anesthetic, is given intravascularly instead of epidurally. Four cases are referenced. Bupivacaine, like other local anesthetics, can cause acute toxicity to the central nervous and cardiovascular system at high plasma concentrations. If bupivacaine administered intravascularly, it may cause sudden cardiovascular collapse and death. The alert provides contributing factors to medication errors with bupivacaine and recommendations to avoid same. Recommendations to address acute systemic toxicity are also included.

Additional Details

Device:
peripheral venous catheter (PVK), epidural catheter
Medication/Gas/Fluid:
local anesthetic, bupivacaine, anticonvulsant, vasopressor, inotrope, ephedrine, antibiotic
Medication/IV List:
adrenergic agonists, IV, anesthetic agents, general, inhaled and IV


Bupivacaine must not be given intravascularly